Pennsylvania, 2019

Damaging Wind in Pennsylvania, August 9, 2019

August 9, 2019 · NWS PHI · 1 event in 1 county or zone

A cold front moved offshore of the mid-Atlantic on August 9. Along the front, scattered showers and thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front moved offshore of the mid-Atlantic on August 9. Along the front, scattered showers and thunderstorms developed. The overall environment was unfavorable for severe convection, but a couple of isolated stronger storm cells were able to develop with brief gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 9, 12:20 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 9, 12:20 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
120 PM EDT Fri Aug 9 2019

.SYNOPSIS...
A cold front will move slowly through the area today before stalling
to our south this weekend. High pressure will build into the
Northeast through early next week, but a lee surface trough is
expected to develop by Sunday or Monday. A cold front will move into
the region around the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
115 pm update: Made some changes to the forecast this afternoon,
based on the isolated showers/storms developing in eastern PA
and northern NJ the past couple of hours. Guidance is not
handling these particularly well. Suspect the influence of the
perturbation moving through the area today is stronger than
progged, leading to a bit more coverage of convection across the
CWA than previously forecast. Though expecting no more than
widely scattered coverage north of I-76, did include slight
chance PoPs everywhere through this evening. There remains a
stronger signal of storms farther south (though by no means a
slam dunk). Think low-end chance PoPs are warranted for Delmarva
and portions of southern New Jersey. Main threat of storms is
brief downpours, but brief/gusty winds are also possible.

930 am update: No changes were made to the forecast. Hi-res
model output continues to indicate potential for some
isolated/scattered storms this afternoon roughly for the
southern half of the CWA. PoPs may be a little on the low side
south of Philadelphia, but will analyze the 12z model output
before making any adjustments.

Previous discussion...

The cold front that brought some showers and thunderstorms to the
region on Thursday will slowly move across the region today. Dry and
cooler air will start to make its way into the region as the flow
turns more west-northwest. With winds picking up some through
midday, we should have some good mixing occur and dew points will
drop into the upper 50s to lower 60s across the region. The one
hiccup for today is that a chance for some isolated showers and
thunderstorms is possible as a shortwave crosses the region this
afternoon. Best chances are across our southern and eastern areas
(with the hi-res models all showing a somewhat similar solution
across the forecast area) as the front is slow to clear offshore and
will likely still be near those regions this afternoon and early
evening.

Otherwise, expect today to be mostly dry across the region with
temperatures generally in the 80s with some mid to upper 70s across
the southern Poconos and higher elevations of northwest New Jersey
and some temps near 90 across southern Delaware and southern
portions of the Maryland eastern shore.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Any isolated showers should dissipate quickly this evening as the
shortwave moves off the coast, especially once we lose the effect of
daytime heating. Expect tonight to be dry across the region as
surface high pressure starts to build in from the west. Overnight
lows will feel quite nice as they drop down into the upper 50s
across the northern areas and into the lower 60s elsewhere with some
mid to upper 60s right along the coast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday through Monday...

A very pleasant few days is in store as high pressure will dominate
the area bringing mainly sunny skies with low humidity values. High
temperatures will be very close to average for this time of year
both Saturday and Sunday with highs mostly in the 80s (except 70s in
the southern Poconos) and dew points in the 50s helping it feel
quite comfortable. Lows will be mostly in the 60s except some 50s in
the southern Poconos.

Temperatures and humidity start to creep up a bit by Monday as high
pressure moves offshore allowing a SW flow to set up. However
indications at this point are for Monday to remain precip free as
well under partly to mostly sunny skies.

Monday night through Thursday...

In the big picture, the weather pattern becomes more unsettled once
again as the upper level trough reloads over the Great Lakes into
the NE CONUS with multiple waves of energy moving through along a
slow moving front. However specific forecast details become less
certain through this period as differences in the forecast models
emerge. At this point, indications are for an initial wave to move
through Monday night into Tuesday bringing showers/storms back into
the region. While this first wave should move through by Wednesday
there will likely be another impulse of energy coming through with
the main upper trough axis so this will keep the chance of
showers/storms in the forecast. Showers/storms could even linger for
next Thursday though the very latest model runs lift the trough out
and push the front to our south. However given at least some
uncertainty on this we'll keep slight chance showers/storms in the
forecast. Conditions look to be seasonably warm and fairly humid as
well for Tuesday and Wednesday before trending cooler and less humid
by Thursday.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...Mainly VFR, though isolated showers/storms are
possible. Best chances remain at MIV/ACY, and have included this
potential in the TAFs. Coverage looks to be too sparse for
mention elsewhere at this time. Winds generally west around 10
kts with occasional gusts to 20 kts. Moderate confidence.

Tonight...VFR with light northwest winds. High confidence.

Saturday...VFR with light northwest winds becoming west around
10 kts. Cannot rule out gusts to 20 kts during the afternoon.
High confidence.

Outlook...

Saturday night and Sunday...VFR with light west to northwest
winds. High confidence.

Monday and Monday night...Mainly VFR with light southwest winds.
Moderate confidence.

Tuesday...Restrictions possible with a chance of showers/storms,
especially by afternoon. Mainly VFR outside of precipitation.
Light south to southwest winds (outside of storms). Moderate
confidence.

&&

.MARINE...
Conditions are expected to remain below Small Craft Advisory levels
through tonight. Southwest winds around 10 knots and gusts around 20
knots this afternoon. Seas will generally be around 3 to 4 feet.

Outlook...

Saturday through Tuesday...Sub-advisory winds/seas are expected
through the period. Mostly fair weather is expected through
Monday, but chances for storms increase on Tuesday.

RIP CURRENTS...

A long period swell is expected to continue along the coasts of
Delaware and New Jersey through today, resulting in a moderate risk
for the development of dangerous rip currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...CMS/Meola
Short Term...Meola
Long Term...Fitzsimmons
Aviation...CMS/Fitzsimmons
Marine...Fitzsimmons/Meola
Hazardous weather outlook, Aug 9, 2:45 AM EST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 AM EDT Fri Aug 9 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-100745-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
345 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-100745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
345 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The moderate risk for the development of dangerous rip currents may
continue Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-100745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 9, 9:07 AM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1007 AM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     1 ESE INDEPENDENCE TWP  40.88N 74.83W
08/08/2019                   WARREN             NJ   COUNTY OFFICIAL

            LARGE TREE BRANCH DOWNED AND BLOCKING MOUNT
            RASCAL ROAD. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 9, 9:26 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1026 AM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 N ECHO LAKE           41.09N 75.05W
08/06/2019                   MONROE             PA   FIRE DEPT/RESCUE

            DELAYED REPORT. SEVERAL INSTANCES OF DOWNED
            TREES AND WIRES IN THE STROUD TOWNSHIP AND
            MIDDLE SMITHFIELD TOWNSHIP AREAS. TIME
            ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 9, 9:44 AM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1044 AM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     TSTM WND DMG     1 SE ANDOVER            40.97N 74.72W
08/08/2019                   SUSSEX             NJ   FIRE DEPT/RESCUE

            DOWNED TREE AND WIRES ON CRESCENT DRIVE.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 9, 9:46 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1046 AM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     1 WNW NEWTON            41.06N 74.77W
08/08/2019                   SUSSEX             NJ   FIRE DEPT/RESCUE

            DOWNED TREE AND WIRES ON SWARTSWOOD ROAD.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 9, 9:47 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1047 AM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     1 SE ANDOVER            40.97N 74.72W
08/08/2019                   SUSSEX             NJ   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SE ANDOVER. DOWNED TREE AND WIRES ON
            CRESCENT DRIVE. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Aug 9, 10:01 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1101 AM EDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     1 WNW DOVER             40.89N 74.57W
08/08/2019                   MORRIS             NJ   PUBLIC

            DOWNED TREES CLOSED PRINCETON AVENUE. TIME
            ESTIMATED FROM RADAR.

&&

CMS

The radar

The Philadelphia radar (KDIX), 104 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lehigh

When
August 9, 1:18 PM EST
Where
Lehigh County, 1.07 mi NE of Coopersburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.531, -75.365

A tree fell onto a car and wires on Flint Hill Rd at Walnut Lake. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840775.